Missouri, 2020

Lightning Strike in Missouri, April 2, 2020

April 2, 2020 · NWS SGF · 1 event in 1 county or zone

Lightning from a strong thunderstorm caused a fire at a commercial building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Lightning from a strong thunderstorm caused a fire at a commercial building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 2, 2:14 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 2, 2:14 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
314 PM CDT Thu Apr 2 2020

.SHORT TERM...(This evening through Friday Night)
Issued at 239 PM CDT Thu Apr 2 2020

Isolated to scattered rain showers over the western half of the
CWA will move east across the area into this evening. It appears
models may be under estimating instability, which makes sense
given they have struggled to show how warm most areas have gotten
this afternoon. Could see some stronger storms this afternoon with
small hail and gusty winds, but not expecting severe storms.
Gusty winds ongoing at this time will diminish into this evening.

Attention then turns to greater showers and thunderstorm
probabilities later tonight into Friday night as a cold front
slowly moves through the area. Temperatures will drop behind the
front. By noon, temps will range from the 40s over the far W/NW
CWA to near 60 elsewhere. By 7pm, the NW half of the CWA will be
in the 40s.

.LONG TERM...(Saturday through Thursday)
Issued at 239 PM CDT Thu Apr 2 2020

Starting the long term is Saturday with highs in the 50s and low
end chances for showers. An unsettled pattern will keep
preciptiation in the forecast off and on through the rest of the
forecast period. Temperatures will gradually warm Sunday and
Monday until highs are in the upper 70s to around 80 Tuesday and
Wednesday. No severe storms are expected at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1253 PM CDT Thu Apr 2 2020

Gusty winds will diminish this evening into tonight. Winds will
turn to northwesterly behind a cold front on Friday.

Isolated to perhaps scattered showers will develop across the
area this afternoon. For the most part, left these out of the
forecast given extent of dry air in place that will limit shower
coverage. More widespread showers and perhaps some thunderstorms
are expected later tonight into Friday. Along with those showers,
ceilings and visibilities will be reduced.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Apr 2, 2:08 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
308 PM CDT Thu Apr 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
308 PM CDT Thu Apr 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Isolated thunderstorms will be possible this afternoon and
evening. Additional and better chances will be also be possible
late tonight after midnight with the approach of a cold front.
The best chances for lightning will be west of Missouri Highway
65. Severe storms are not expected, but stronger storms may
produce small hail and gusty winds.

South winds gusting to 30 to 35 mph this afternoon will gradually
diminish into this evening. These gusty winds combined with dry
conditions will lead to an elevated risk for wildfires into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will continue to be possible Friday and
Friday evening with the slow passage of a cold front.

Additional chances for scattered thunderstorms will occur at
times late Sunday into the middle of next week. While chances
will exist for a few days, widespread or severe thunderstorm
activity is not expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The Springfield radar (KSGF), 78 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jasper

When
April 2, 2:25 PM CST
Where
Jasper County, 1.68 mi N of Kendricktown
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.154, -94.276

Lightning struck a commercial building causing a fire. Minor damage was caused by the lightning and subsequent fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883687.